What To Do In An Overdose

Preliminary reports from the Centers for Disease Control and Prevention (CDC) put the 2017 drug overdose death toll at over 17,000 people, and this does not include the countless other overdose victims who were saved through Narcan deployment and other measures after properly identifying overdose symptoms.

Overdose can leave family and loved ones closest to the victim feeling desperate and powerless to save the person’s life; but there are measures you can to take to help your addicted loved one bounce back from drug overdose, so they can have another chance at life through treatment and recovery. While overdose is a tragic fact of life for many active drug abusers, friends and family do not have to sit by and wait for overdose to take their loved ones.

Be Prepared

The odds of an overdose for those who engage in prolonged and untreated drug addiction are high. The longer illicit or prescription drug abuse persists, the more the odds increase. As tragic as it is to realize that we may not be able to guide our addicted loved ones into treatment or fully insulate them from the threat of illicit drug use before they overdose, we need to be prepared for when it actually happens. This means knowing what drugs they’re taking and having the best possible understanding of their medical history. Seemingly inconsequential things can mean the difference between revival and fatality.

If your loved one is abusing opioids, Narcan training is also helpful. The drug is available over the counter in 46 states and there are local and online training resources for those who feel they may need it. Narcan (naloxone) is an opioid antagonist used for the complete or partial reversal of opioid overdose. Since its introduction as a means to combat the opioid overdose epidemic, it has saved tens of thousands of lives each year.

When It Happens

The first part of intervening in a drug overdose is recognizing the basic signs and overdose symptoms. These will vary based upon the kind of drugs being taken, but almost always culminate in slowed breathing and loss of consciousness. Other symptoms can include disorientation, and blue skin and lips. Once you’ve ascertained that your loved one has overdosed, take the following steps immediately:

  • Check their heart rate and breathing
  • Call 911
  • Take immediate first aid measures as directed from 911 operator
  • Try to engage them and get a response if they’re unconscious and keep them as alert as possible
  • Administer CPR if you’re qualified and it proves to be necessary
  • Turn the victim on their side if they’re not breathing
  • Keep the person from further substance abuse
  • Obtain as much information as possible, including dosage amount and when they last used
  • If you end up going to the ER, bring whatever prescription drugs they were taking with you if they’re available
  • If possible, identify any sort of paraphernalia in the room
  • Stay calm, don’t argue, and assure the victim that help is on the way. This can help prevent shock.

Loved ones are more empowered than ever to intervene in an individual’s overdose and help keep them alive. Once they’re lucid and medically stabilized, it’s critical that you help guide them toward treatment and help them make the most of their second chance.

References

  • New York Times – Opioid Overdose Deaths
  • Get Naloxone Now – Save A Life
  • CADCA – CDC Narcan Report
×

Help me find:


Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages